Ohio, 2009

Hail in Ohio, April 24, 2009

April 24, 2009 · NWS CLE · 1 event in 1 county or zone

Showers and embedded thunderstorms moved northeast along a warm front that was also tracking through northern Ohio during the morning hours of the 24th. A thunderstorm embedded in the heavy showers became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and embedded thunderstorms moved northeast along a warm front that was also tracking through northern Ohio during the morning hours of the 24th. A thunderstorm embedded in the heavy showers became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 24, 4:57 AM EST, 28 minutes earlier.

Area forecast discussion, Apr 24, 4:57 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
557 AM EDT FRI APR 24 2009

.SYNOPSIS...
HIGH PRESSURE IS CENTERED OVER THE EAST COAST AND A WARM FRONT
OVER THE LOWER OHIO VALLEY WILL LIFT NORTHEAST ACROSS THE AREA
TODAY. THE HIGH PRESSURE WILL THEN PROVIDE A SOUTHWESTERLY FLOW
OF WARM AIR THROUGH THE WEEKEND. THE COLD FRONT ASSOCIATED WITH
THIS SLOW MOVING SYSTEM IS EXPECTED TO CROSS THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM FRONT SOUTHWEST OF THE AREA IS PROVIDING SOME ELEVATED LIFT
TO THE LIMITED MOISTURE AND PRODUCING SOME ISOLATED
SHOWERS/THUNDERSTORMS. THESE SHOWERS/TS ARE OUTRUNNING THE WARM
FRONT SO STILL THINK THERE WILL BE ANOTHER THREAT FOR SOME
ISOLATED/SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH PEAK
HEATING IN NORTHEAST OHIO/NW PA...BUT MOISTURE WILL BE SLOWEST TO
GET HERE. WILL HAVE LOW CHANCE POPS. WITH THE STRONGER GRADIENT
HAVE LAKESHORE WARMING AS WELL AS INLAND. PARTLY CLOUDY MID/HIGH
LEVEL CLOUDS TODAY. TEMPS WILL WARM NICELY INTO THE 70S WITH SOME
LOW 80S ACROSS SOUTHWEST COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WILL BE IN WARM SECTOR AND DRY TONIGHT...AND MILD. SOUTHWESTERLY
FLOW WILL REALLY WARM TEMPS SATURDAY WITH MORE LOCATIONS HITTING
THE 80+ MARK. SUNDAY/S FORECAST IS SOMEWHAT TROUBLESOME IN THAT
THE NAM STILL WANTS TO DIP THE NORTHERN PLAINS/GREAT LAKES COLD
FRONT DOWN INTO NORTHERN OHIO. NOT ONLY THEN WOULD THE CHANCES FOR
PRECIP WOULD INCREASE...BUT TEMPS ACROSS NORTHERN OHIO WOULD BE
MUCH COOLER. NAM APPEARS TO BE THE ONLY MODEL WANTING TO DO
THIS...AND LOOKING AT THE SREF ENSEMBLE MEMBERS FROM 21Z...ONLY
ABOUT A THIRD OF THOSE WANT TO HAVE THIS SOLUTION. SO WILL
CONTINUE WITH CONTINUITY AND KEEP TEMPS ON THE WARMER SIDE OF
GUIDANCE /EXCEPT NEAR ERI/ AND POPS LIMITED TO SLIGHT CHANCE
ACROSS THE NORTH /SLT CHANCE DOES NOT SHOW UP IN ZFP WORDING/.
RIDGE REALLY LOOKS DOMINATE SO THIS WARMER SOLUTION SHOULD WORK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
DESPITE HOW FAR SOUTH FRONT COMES SUNDAY...BY MONDAY SHORTWAVE
EMERGING OUT OF WESTERN TROUGH WILL TAKE THE FRONT WELL NORTHWARD.
THIS WILL GIVE US ANOTHER DRY AND WARM DAY MONDAY. LATE MONDAY
NIGHT FRONT APPROACHES TOL AND CROSSES THE REST OF THE AREA
TUESDAY. SOME SHOWERS MAY LINGER TUESDAY NIGHT. FORECAST STILL HAS
A CHANCE OF SHOWERS INTO WEDNESDAY...BUT LATEST MODEL RUN OF GFS
AND NEW ECMWF HAVE THE HIGH BUILDING IN AND DRY WEATHER. COOLER
TUE/WED/THU...BUT FAR FROM UNREASONABLE AND STILL AT OR SLIGHTLY
ABOVE NORMAL. THURSDAYS WAVE IS STILL UNCERTAIN AND RETAINED THE
LOW CHANCE POPS.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
EXPECT VFR CONDITIONS THROUGH THE PERIOD. STILL A LOT GOING ON
HOWEVER WITH MAIN CONCERN BEING LOW LEVEL WIND SHEAR. BELIEVE LOW
LEVEL WIND SHEAR IS OCCURRING AT THIS TIME AND WILL PLACE IN TAFS
FOR THE OVERNIGHT PERIOD. THERE IS A BAND OF SHOWERS MOVING
THROUGH THE AREA...MUCH OF WHICH IS NOT REACHING THE GROUND.
EXPECT THIS TO CONTINUE NORTHEAST THROUGH THE AREA AND WILL COVER
WITH VCSH. AFTER 12Z EXPECT SURFACE WINDS TO INCREASE AND GUST
POSSIBLY TO 30 KTS OR SO FOR MUCH OF THE DAY. AFTER 18Z A
WEAKENING WARM FRONT WILL REACH INTO NERN OHIO AND NWRN PA. NAM
SHOWS UP MOTION IN THE AREA IN RESPONSE TO AN UPPER WAVE IN THE
AREA. BUFKIT SHOWS CAPES APPROACHING AND IN SOME CASES EXCEEDING
1000J/KG FOR THE AFTERNOON. ALSO SIGNIFICANT CONVECTIVE INHIBITION
EXCEPT IN THE NORTHEAST POSITION OF THE AREA IN VICINITY OF THE
FRONT/TROF. WILL COVER WITH VCTS KCLE EAST AFTER 21Z. AFTER 00-02Z
SURFACE WINDS WILL DECOUPLE AND LOW LEVEL WIND SHEAR WILL INCREASE
AGAIN WITH 2KFT WINDS REACHING 50 TO 55 KTS FROM ABOUT 240
DEGREES.

.OUTLOOK...POSSIBLE SCATTERED NON VFR LATE SATURDAY NIGHT AND SUNDAY
IN CONVECTION IN VICINITY OF A COLD FRONT APPROACHING FROM THE NORTH.
NON-VFR TUESDAY AFTERNOON IN SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH ANOTHER COLD FRONT.

&&

.MARINE...
BIGGEST QUESTION IN THE NEAR TERM IS HOW MUCH PROTECTION THE LAKE
TEMPERATURE WILL AFFORD FROM INCREASING WARM SOUTHWEST WINDS TODAY
AND SATURDAY.  WITH LAKE TEMPS IN THE MID 40S AND AFTERNOON HIGHS
EXPECTED IN THE UPPER 70S TO NEAR 80 DO BELIEVE THE FULL POTENTIAL
OF THE WIND WILL NOT BE ABLE TO MIX DOWN TO THE LAKE SURFACE
ESPECIALLY AWAY FROM THE SOUTH SHORE.  THUS WOULD EXPECT NEARSHORE
WINDS TO BE HIGHER THAN OFF SHORE WINDS ESPECIALLY FROM THE ISLANDS
EAST.  SUNDAY A COLD FRONT WILL DROP ONTO THE LAKE FROM THE NORTH
AND TURN WINDS NORTHERLY IN THE MORNING...TURNING NORTHEAST AND
EVENTUALLY EAST BY THE END OF THE DAY AS THE FRONT BEGINS TO LIFT
NORTH AS A WARM FRONT.  SUNDAY NIGHT AND MONDAY EXPECT A RETURN TO
SOUTH OR SOUTHWEST FLOW AS THE WARM FRONT LIFTS NORTH OF THE LAKE
AND LOW PRESSURE MOVES NORTHEAST THROUGH THE CENTRAL PLAINS INTO THE
WESTERN LAKES. TUESDAY A COLD FRONT ASSOCIATED WITH THE LOW WILL
DROP ONTO THE LAKE FROM THE NORTHWEST AND TURN WINDS FROM THE WEST
TO NORTHWEST.  THERE IS A CHANCE OF THUNDERSTORMS...MAINLY EAST THIS
AFTERNOON...ALSO MONDAY AND TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Apr 24, 4:52 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
552 AM EDT FRI APR 24 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-251100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
552 AM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The Cleveland radar (KCLE), 50 km away, was scanning. The volume nearest the first event began at 10:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
April 24, 5:25 AM EST
Where
Lake County, 3 mi S of Mentor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.627, -81.330

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166749.